North Dakota, 2019

Blizzard in North Dakota, January 27 to 28, 2019

January 27 to 28, 2019 · NWS FGF · 18 events in 18 counties and zones

Falling snow combined with strong winds to cause areas of near zero visibility in open country. Winds gusted from 40 to 55 mph, with the Grand Forks airport the highest at 56 mph.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Falling snow combined with strong winds to cause areas of near zero visibility in open country. Winds gusted from 40 to 55 mph, with the Grand Forks airport the highest at 56 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 27, 9:53 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 27, 9:53 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
953 AM CST Sun Jan 27 2019

.UPDATE...
Issued at 938 AM CST Sun Jan 27 2019

Winter headlines abound this morning with no changes to the
current messaging. Updated PoPs to match current obs and radar
with a north south line of snow quickly advancing to the east.
Snow has reached a Langdon to Crary to Oakes ND line with
southeast winds at 20 to 25mph and gusts to 30 to 35mph. Creating
widespread quarter to half mile visibility across these areas.
Will go ahead and bring the start time of the winter storm warning
across the Devils Lake basin to begin now. No other changes
needed at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 411 AM CST Sun Jan 27 2019

What to do with pretty complex headlines is the main headache for
the period.

Arctic high pressure in place this morning, with the central and
eastern CWA in the 20s and 30s below zero. Many locations in this
area have calm winds, but cold is still extreme and any breeze of
a few knots quickly goes to advisory if not warning criteria.
Further west, temps are "only" in the teens below but southeast
winds are starting to come up ahead of the next system. Wind
chills are firmly in advisory criteria here and will be until warm
air advection starts having an effect later this morning. Thus,
will keep the wind chill warning and advisory areas that we have
going until 18Z.

The pattern will quickly shift as a clipper system moves out of
Canada into ND by later today. There is fairly decent agreement on
a strong low pressure system tracking into central and eastern ND
by 00Z and then off into the MS Valley by late tonight. Strong
warm air advection and a tight gradient of temperatures will move
into the CWA. Initial band of snow just to our west seems to be
fizzling before it reaches the ground. However, think we should
start saturating later this morning as the dry arctic air moves
off and the warmer temperatures move into the area. Snow rates
could be pretty decent as there is some 850mb frontogenesis along
with the broad synoptic lift. Snow ratios will be pretty high
with the cold air, although coming down a bit in the southwest as
warmer air moves in. Think there will be a decent band of 5 to 7
inches of accumulation tonight across all but our northeastern
counties.

With the snow amounts and southeast to east winds starting to pick
up ahead of the low pressure system, we will hit the special
winter storm warning criteria (4 inches with blowing) even if the
amounts themselves are a bit lower than we expect. The true
blizzard conditions however, should hold off until later tonight
as cold air advection kicks in behind the system. The best
pressure rises and cold air advection should skirt our western
counties during the 03 to 09Z time frame tonight. Went back and
forth on how to handle headlines, but on collaboration with
neighbor offices ultimately decided to put out a winter storm
warning for the watch area for today, then upgrade to blizzard
warning for the Devils Lake basin and southeastern ND later
tonight. The watch already mentioned blizzard conditions in that
area, and didn't want to back off on that and then upgrade later.
A lot of headlines in the WSW product, but will clarify with
messaging. On the eastern border of the winter storm warning in
MN, have a winter weather advisory for all but northern Beltrami
and Lake of the Woods. Wind chills will also be an issue again
tonight as cold air advection moves in, but will just mention in
the warning/advisory products for now.

.LONG TERM...(Monday through Saturday)
Issued at 411 AM CST Sun Jan 27 2019

12Z Mon - 12Z Wed

Upper level low pressure system over northern Canada will move south
into MN by 18Z Tue. A cold front will move out of Canada Mon and a
reinforcing cold shot Mon night/Tue.

Cold advection centered around the 850 hpa layer will create an
adiabatic layer for Tue afternoon with potential to mix down 30
knots north and 35-40 knots south. Low wind chills can be expected
Tue with high temps only in the teens below zero. Similar highs for
Wed but not as strong of a wind. Will need a wind chill watch or
warning at some point.

Wed - Sat

High amplitude long wave trough over eastern North America rotates
into the Canadian archipelago. Long wave upper ridge off the west
coast of North America splits with an omega block near the Bering
Straits. Southern stream ridge flattens and shifts into the western
US. Flow aloft becomes more zonal. The ECMWF ad the GFS are in
reasonable agreement through Thu. Upper ridge moves over the area by
Fri.

Arctic air will begin to shift east Thu/Fri. However arctic air may
return late Sat. The ECMWF was a farther north solution and
warmer than the GFS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 642 AM CST Sun Jan 27 2019

All sites are VFR but will go downhill beginning later this
morning at KDVL and spreading eastward throughout the day. Snow
will begin to move in from the west and drop visibilities down to
the 1-3SM range, along with MVFR ceilings. Snow will continue
through the afternoon, and some blowing snow although the really
horrible conditions will hold off until after 00Z at KDVL where
vis down to 1/4 mile will be possible. Some improvement to
visibilities by the end of the period, but ceilings will remain
MVFR. Winds will increase out of the southeast with gusts above 25
kts, then shift to the east and then north to northwest. Gusts
above 30 kts will be possible at KDVL this evening. Winds will
slowly subside by tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from 6 PM this evening to noon CST Monday for
     NDZ006-007-014-015-024-026-028-038-049-052-054.

     Winter Storm Warning until 6 PM CST this evening for NDZ006-007-
     014-015-024-026-028-038-049-052-054.

     Wind Chill Advisory until noon CST today for NDZ006-007-014>016-
     024-026>030-038-039-049-052>054.

     Winter Storm Warning until noon CST Monday for NDZ008-016-027-
     029-030-039-053.

     Wind Chill Warning until noon CST today for NDZ008.

MN...Wind Chill Advisory until noon CST today for MNZ001>003-022>024-
     027>032-040.

     Winter Storm Warning until noon CST Monday for MNZ001>004-007-
     013>015-022-027>031-040.

     Winter Weather Advisory from 3 PM this afternoon to noon CST
     Monday for MNZ005-008-016-017-023-024-032.

     Wind Chill Warning until noon CST today for MNZ004>009-013>017.

&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...JH
AVIATION...JR
Hazardous weather outlook, Jan 27, 5:55 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
555 AM CST Sun Jan 27 2019

NDZ006-007-014-015-024-026-028-038-049-052-054-281200-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
555 AM CST Sun Jan 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Hazardous wind chills this morning in the 30 to 40 below zero
range. Wind chills will improve somewhat later today, but snow
will be moving into the area. Snow and southeasterly winds will
increase through the afternoon hours, with 4 to 7 inches piling up
and reduced visibility with some blowing snow. The true blowing
snow threat will come tonight as winds shift to the north with
visibilities down to a quarter of a mile or less. A blizzard
warning is in effect from 6 PM tonight to 6 AM Monday. Wind chills
will again drop below 25 below zero after midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills expected this week. The coldest weather
since late January of 2004 will move in behind this weekend's
system. Wind chills beginning late Monday night and continuing at
times through Friday morning will be in the 30 to 60 below zero
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but snowfall reports are
appreciated.

MNZ001>004-007-013>015-022-027>031-040-NDZ008-016-027-029-030-039-
053-281200-
West Polk-Norman-Clay-Kittson-West Marshall-Pennington-Red Lake-
East Polk-Mahnomen-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Pembina-Eastern Walsh County-Grand Forks-
Steele-Traill-Cass-Richland-
555 AM CST Sun Jan 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills this morning in the 30 to 40 below zero
range. Wind chills will improve somewhat later today, but snow
will be moving into the area. Snow and southeasterly winds will
increase through the afternoon hours, with 4 to 7 inches piling up
and reduced visibility with some blowing snow. A winter storm
warning is in effect from noon today to 6 AM Monday. Wind chills
will again drop below 25 below zero after midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills expected this week. The coldest weather
since late January of 2004 will move in behind this weekend's
system. Wind chills beginning late Monday night and continuing at
times through Friday morning will be in the 30 to 60 below zero
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but snowfall reports are
appreciated.

MNZ005-008-016-017-023-024-032-281200-
Roseau-East Marshall-North Clearwater-South Beltrami-
South Clearwater-Hubbard-Wadena-
555 AM CST Sun Jan 27 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills this morning in the 30 to 45 below zero
range. Wind chills will improve somewhat later today, but snow
will be moving into the area. Snow will move in by afternoon with
1 to 4 inches of accumulation and patchy blowing snow in open
areas. A winter weather advisory is in effect from 3 PM today to
6 AM Monday. Wind chills will again drop below 25 below zero after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills expected this week. The coldest weather
since late January of 2004 will move in behind this weekend's
system. Wind chills beginning late Monday night and continuing at
times through Friday morning will be in the 30 to 60 below zero
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but snowfall reports are
appreciated.

MNZ006-009-281200-
Lake Of The Woods-North Beltrami-
555 AM CST Sun Jan 27 2019

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

Dangerous wind chills in the 25 to 50 below zero range will
persist this morning. Some snow will move in by late afternoon but
amounts will remain in the 1-2 inch range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills expected this week. The coldest weather
since late January of 2004 will move in behind this weekend's
system. Wind chills beginning late Monday night and continuing at
times through Friday morning will be in the 30 to 60 below zero
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Towner

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Blizzard, Cavalier

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Blizzard, Benson

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Blizzard, Ramsey

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Blizzard, Eddy

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Blizzard, Nelson

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Blizzard, Griggs

When
January 27, 11:20 AM CST to January 28, 4:31 AM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Blizzard, Western Walsh

When
January 27, 11:20 AM CST to 8:04 PM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Pembina

When
January 27, 2:55 PM CST to 8:04 PM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Blizzard, Eastern Walsh

When
January 27, 2:55 PM CST to 8:04 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Grand Forks

When
January 27, 2:55 PM CST to 8:04 PM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Blizzard, Steele

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Blizzard, Traill

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Blizzard, Cass

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Blizzard, Ransom

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Blizzard, Sargent

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Blizzard, Richland

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Blizzard, Barnes

When
January 27, 2:55 PM CST to January 28, 4:31 AM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799628, 799629, 799631, 799632, 799633, 799634, 799635, 799645, 799636, 799637, 799638, 799639, 799640, 799641, 799642, 799643, 799644, 799646.